Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 68, NWS Raleigh, NC

May 25, 2019Person County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 25, 2019, 9:54 PM EDT for Person County, North Carolina. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 25, 2019, 9:54 PM EDT (01:54 UTC)
Expired
May 25, 2019, 10:14 PM EDT
In force
20 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Person County, NC

The radar

The Raleigh/Durham radar (KRAX), 92 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2019-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1054 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2019-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1054 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 9:30 PM EDT, 24 minutes earlier.

Area forecast discussion, May 25, 9:30 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
930 PM EDT Sat May 25 2019

.SYNOPSIS...
A minor upper level disturbance will cross southern Virginia
tonight, bringing a threat for a few showers and thunderstorms to
sections of central NC. Otherwise, a strong high pressure system
aloft will persist over the Southeast U.S. through Wednesday,
generally producing dry weather with well above normal temperatures.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 930 PM Saturday...

A weak mid level wave continues to cross VA and the border region
this evening, with a corresponding surface trough extending SW
through the NC Foothills/W Piedmont. Isolated showers and storms are
finally making their way through the NW PIedmont and Triad. While
mid level lapse rates remain rather low due to very warm 600-500 mb
temps associated with the ridging aloft, today's heating pushed up
low level lapse rates to 7.0-7.5 C/km. And an even steeper profile
through 500-250 mb, encompassing the -10C to -30C depth, has
prompted good electrification and deep updrafts with the few cells
that have managed to get together in the absence of a focus for
convection. Effective shear is certainly sufficient to support these
storms, within MLCAPE of 1000-2000 J/kg (although CINH is expanding
across the area). Expect cells to be fairly isolated, perhaps
merging into small clusters, remaining fairly strong as they shift
generally E within the mean flow, maintained by elevated instability
and a decent mid level wind field for several more hours. Have kept
a mention of isolated storms pushing E through the CWA through the
overnight hours, exiting E late. Expect lows mainly in the 70-73
range with some upper 60s across the far N and NW. -GIH

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 335 PM Saturday...

Mid/upper level ridge maintains its presence/influence across
central NC Sunday into Sunday night. Low level thicknesses projected
to be in the 1435-1440m range, approximately 10-12m higher than this
afternoon. This supports high temperatures well into the 90s across
central NC. Sfc dewpoints during the afternoon expected to mix,
varying between 60-65 degrees during the hottest part of the
afternoon. This translates to heat indices comparable to the actual
dry air temperature.

Similar to tonight, a minor perturbation in the west-northwest flow
aloft will drop across VA Sunday night. This system may trigger an
isolated shower or storm in the vicinity of Warrenton/Roanoke
Rapids/Scotland Neck Sunday evening. Otherwise the warm air aloft
associated with the area of high pressure will continue to
suppress/inhibit convective development.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 146 PM Saturday...

Hot and dry weather on Monday with the ridge in control of our
weather.  Persistent airmass will mean highs once again in the low-
mid 90s. Late Monday and Monday night, a short wave moving over top
of the ridge will drop SEWD and may bring a chance for
showers/tstms, with the best chances from the Triangle eastward.

Then the ridge takes over again, and slightly more amplified for
Tuesday and Wednesday, which will mean even a few degrees hotter
both days with highs in the mid-upr 90s...perhaps touching 100
across our far S/SE zones on Wednesday.

By Thursday, heights will begin to fall as the ridge axis gets
suppressed and pushed to the east by a more potent shortwave trough
moving across the Midwest and Great Lakes regions. That trough,
while mostly lifting by to our north, will push the tail end of a
cold front into our area on Friday, and that front will likely stall
then wash out over the Carolinas during the weekend. The result of
this will be increased rain chances for the late-week and weekend
period, along with a slight cool-down with afternoon highs ranging
from the upper 80s to lower 90s.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
As of 830 PM Saturday...

24 Hour TAF Period: A heavy shower on the radar will move across
KINT in the next hour and KGSO thereafter. This may bring some
temporary flight restrictions to both airports but will be very
short lived. Later this evening there is the potential for more
showers and thunderstorms across the northeastern counties, possibly
affecting KRWI between 3-7Z during which time there could also be
temporary flight restrictions due to convection. Aside from this VFR
conditions are expected through the TAF period with winds moving
from a more southwesterly to west northwesterly direction by Sunday
morning at 5-10 kts. Some mid level clouds may manifest during the
afternoon Sunday but conditions look drier than today.

Long term: A second shortwave very similar to tonight will pass by
the northeastern counties again on Sunday night as it travels along
the edge of the upper level ridge. This pattern may repeat itself a
third time Tuesday afternoon but aside from these fringe showers,
VFR conditions are expected through the period.

&&

.CLIMATE...
Here are the record high temperatures and the year they were set for
the period May 25th-30th:

DATE       RDU        GSO        FAY

MAY 25TH   93/2011    96/1926    98/2011
MAY 26TH   94/1953    95/1926    98/1926
MAY 27TH   96/1916    100/1911   100/1953
MAY 28TH   99/1941    98/1916    102/1941
MAY 29TH   98/1941    99/1914    102/1941
MAY 30TH   95/1895    97/1914    97/1941

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...WSS
NEAR TERM...Hartfield
SHORT TERM...WSS
LONG TERM...np
AVIATION...Ellis
CLIMATE...RAH
Hazardous weather outlook, May 25, 4:06 AM EDT, 17 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
406 AM EDT Sat May 25 2019

NCZ007-021>024-261145-
Person-Forsyth-Guilford-Alamance-Orange-
406 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot temperatures will persist for much of the period, with Monday
through Wednesday likely the warmest days. Heat indices will
approach the mid 90s during the hottest days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ008>011-025>028-038>043-073>078-083>086-088-089-261145-
Granville-Vance-Warren-Halifax-Durham-Franklin-Nash-Edgecombe-
Davidson-Randolph-Chatham-Wake-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
406 AM EDT Sat May 25 2019

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot temperatures will persist for much of the period, with Monday
through Thursday likely the warmest days. Heat indices will approach
the mid 90s to near 100 during the hottest days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 25, 9:45 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Raleigh NC
945 PM EDT Sat May 25 2019

NCZ007-260245-
Person NC-
945 PM EDT Sat May 25 2019

...A STRONG THUNDERSTORM WILL AFFECT PERSON COUNTY UNTIL 1045 PM
EDT...

At 944 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hamer, or near Providence, moving southeast at 30 mph.

Pea size hail and wind gusts up to 40 mph will be possible with this
storm.

Deadly cloud to ground lightning will also be possible with this
storm.

Locations impacted include...
Roxboro, Concord, Bethel Hill, Hyco Lake, Moriah, Mayo Reservoir,
Hyco Marina and Surl.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3624 7880 3633 7915 3654 7914 3654 7880
TIME...MOT...LOC 0144Z 295DEG 27KT 3648 7929

Ellis

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:45 PM EDTSpecial Weather StatementRAHPerson60 min
May 25, 11:12 PM EDTSpecial Weather StatementRAHPerson33 min
May 25, 11:53 PM EDTSpecial Weather StatementRAHGranville, Person, Vance67 min
May 26, 12:01 AM EDTSpecial Weather StatementRAHAlamance44 min
May 26, 12:40 AM EDTSpecial Weather StatementRAHChatham65 min
May 26, 12:44 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Orange, Randolph46 min
May 26, 12:55 AM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Durham, Orange29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.